Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Lithium and Nausea
avatar
dianne2 posted:
Does lithium make anyone else nauseous? I get terribly nauseous when I take it. It works for me but due to the nausea I tend to stop taking it and then my bi-polar will flare up and I have to go through a miserable time to get things straightened out? Does anyone have any tips for making the nausea tolerable so I don't keep coming off of my medications. I take 4 300 milligram capsules at night along with Lamictal, Trazadone, Vistaril. I was taken off Paxil. The place where I go for treatment seems to be having trouble keeping doctors on staff so I have to go back to the Dr. that I was with before his mannerisms aren't very friendly and it is hard for me to talk to him but I have to get everything straightened out. I realize that coming off my medication is my own fault so I won't whine but it is going to be hard to verbally talk to this dr. about the changes the other doctor made. I am having trouble collecting my thoughts. Any advice would be welcomed.
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Diane2,

Nausea sometimes could be a sign that your serum lithium level may be too high -- check with your doctor that your level is under 1.0. If the level is not too high but you still have nausea, make sure you are taking the CR (controlled release) form of lithium carbonate and that it is enteric coated (check with pharmacist) and also consider branded (e.g., Lithobid) rather than generic lithium carbonate. Finally, if nausea still persists, sometimes switching to lithium citrate (liquid form) is better tolerated than the tablet or capsule form of lithium carbonate.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
68 of 91 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.